Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Rapid City, SD

July 14, 2021Pennington County, South Dakota

NWS Rapid City, SD issued this special weather statement at Jul 14, 2021, 12:21 AM MDT for Pennington County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 12:21 AM MDT (06:21 UTC)
Expired
Jul 14, 2021, 1:15 AM MDT
In force
54 min
Issued by
NWS Rapid City, SD

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 23 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WWUS83 KUNR 140621
SPSUNR

Special Weather Statement
National Weather Service Rapid City SD
1221 AM MDT Wed Jul 14 2021

SDZ031-073-140715-
Pennington Co Plains-Southern Meade Co Plains-
1221 AM MDT Wed Jul 14 2021

...STRONG WINDS WILL AFFECT SOUTH CENTRAL MEADE AND EAST CENTRAL 
PENNINGTON COUNTIES...

At 1219 AM MDT, radar indicated an area of strong east-northeast 
winds in the wake of thunderstorms from earlier tonight that were 
located along a line extending from 7 miles west of Viewfield to 
near Farmingdale. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Wall, New Underwood, Wasta, Owanka, Caputa, Farmingdale, Wicksville,
Curlew Lake, Viewfield and Thompson Butte.

This includes Interstate 90 in South Dakota between Mile Markers 69
and 112.
 
LAT...LON 4427 10223 4389 10221 4392 10303 4427 10303
TIME...MOT...LOC 0619Z 272DEG 26KT 4424 10297 4399 10291 

$$

Sherburn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jul 13, 5:09 PM MDT, 7 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 5:09 PM MDT, 7 hours 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Tue Jul 13 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 154 PM MDT Tue Jul 13 2021

Current surface analysis shows a frontal boundary stalling out along
the South Dakota and Nebraska state line. Upper level analysis
has shows high pressure over the southwest US, with weak ridging
extending into the Rockies. A shortwave trough is located over the
intermountain west and water vapor imagery shows a couple of weak
waves moving into the western high plains. Latest radar imagery
shows a couple of isolated storms over northeastern Wyoming, the
northern Black Hills and the eastern foothills. Temperatures range
from the upper 60s in the hills to the mid 80s on the plains.
Winds are east to southeast at 10 to 20 mph.

Storms will continue to develop and move east this afternoon and
evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined
with the approaching shortwaves will result in a favorable
environment for severe thunderstorms. Effective bulk shear of 45-
50kt will promote some isolated supercell development early this
evening with the storms evolving into an MCS later this evening
around the Black Hills. The primary threat from the storms late this
afternoon and evening will be severe wind and hail. With
precipitable water values forecast to be as high as over 150 percent
of average, some heavy rainfall can be expected as well. Many areas
will likely receive beneficial rainfall, especially from far
northeast WY to the Black Hills area and toward south central SD.
The heavier rainfall will move east of the area late tonight, with
lingering chances for showers and storms across most of the area
late tonight and Wednesday as the trough moves across the northern
Plains. Isolated stronger storms are possible toward Wednesday
afternoon over the Black Hills area and maybe far southern SD.

Wednesday will be cooler with lingering showers/storms in the
morning. Highs on Wednesday will be 10 to 15 degrees below average
with upper 60s in the Black Hills and mid to upper 70s on the
plains.

After the trough moves well east of the region Wednesday night,
warmer air will return for the rest of the week, and especially by
the weekend, as ridging builds over the Rockies and eventually into
the Plains. Highs will be back into the 90s across much of the
plains by the weekend. At this point, it looks mainly dry through
the extended forecast period, with isolated storms possible late
Friday into the first half of the weekend, especially to the east of
the Black Hills. However, by late in the weekend, high pressure
aloft will likely build, resulting in hot and dry conditions into
the middle of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 504 PM MDT Tue Jul 13 2021

A broken line of TSRA will develop across northeast WY early this
evening, then spread into western SD by mid evening, then central
SD around midnight. Expect some severe storms this evening, with
the main threat being wind gusts over 50kts. MVFR cigs (and
localized IFR over higher terrain) are expected to develop late
tonight across much of the region. Cigs will improve by Wednesday
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Johnson
Hazardous weather outlook, Jul 13, 5:35 AM MDT, 18 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Tue Jul 13 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this evening across
northeastern WY and western SD. The primary concern is damaging
winds, but large hail is also possible.

The grassland fire danger will reach the high category across
portions of the northwestern SD plains this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some showers and storms may linger into Wednesday. An isolated
strong storm cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 13, 10:57 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND GST     9 ENE HAYWARD           43.90N 103.16W
07/13/2021  M52 MPH          PENNINGTON         SD   MESONET

1040 PM     TSTM WND GST     5 WNW NEW UNDERWOOD     44.12N 102.93W
07/13/2021  M54 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR
Special weather statement, Jul 13, 11:12 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1112 PM MDT Tue Jul 13 2021

SDZ030-031-042-140600-
Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD-
1112 PM MDT Tue Jul 13 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL CUSTER...NORTHERN OGLALA
LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES...

At 1112 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Red Shirt, or 33 miles southeast of Rapid City, moving
east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Red Shirt, Rockyford, Kyle North Route Housing, southwestern Badlands
National Park, Sheep Mountain Table and northwestern Pine Ridge
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern and west central South Dakota.

LAT...LON 4364 10296 4377 10293 4369 10215 4337 10219
      4355 10280
TIME...MOT...LOC 0512Z 284DEG 42KT 4369 10283

Sherburn
Local storm report, Jul 13, 11:19 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1119 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     3 WSW FAIRBURN          43.68N 103.26W
07/13/2021  M59 MPH          CUSTER             SD   MESONET

1105 PM     TSTM WND GST     PRINGLE                 43.61N 103.59W
07/13/2021  M52 MPH          CUSTER             SD   MESONET

1105 PM     NON-TSTM WND GST 7 WSW HOOVER            45.07N 103.40W
07/13/2021  M50 MPH          BUTTE              SD   MESONET

&&

WFO UNR
Local storm report, Jul 13, 11:34 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     NON-TSTM WND GST 7 WSW HOOVER            45.07N 103.40W
07/13/2021  M52 MPH          BUTTE              SD   MESONET

1120 PM     TSTM WND GST     3 NNW SCENIC            43.82N 102.58W
07/13/2021  M57 MPH          PENNINGTON         SD   MESONET

1120 PM     TSTM WND GST     3 NW WASTA              44.10N 102.50W
07/13/2021  M51 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR
Local storm report, Jul 13, 11:53 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1153 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND GST     WASTA                   44.07N 102.45W
07/13/2021  M53 MPH          PENNINGTON         SD   PUBLIC

&&

KDS
Special weather statement, Jul 14, 12:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1221 AM MDT Wed Jul 14 2021

SDZ031-073-140715-
Pennington Co Plains-Southern Meade Co Plains-
1221 AM MDT Wed Jul 14 2021

...STRONG WINDS WILL AFFECT SOUTH CENTRAL MEADE AND EAST CENTRAL
PENNINGTON COUNTIES...

At 1219 AM MDT, radar indicated an area of strong east-northeast
winds in the wake of thunderstorms from earlier tonight that were
located along a line extending from 7 miles west of Viewfield to
near Farmingdale. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Wall, New Underwood, Wasta, Owanka, Caputa, Farmingdale, Wicksville,
Curlew Lake, Viewfield and Thompson Butte.

This includes Interstate 90 in South Dakota between Mile Markers 69
and 112.

LAT...LON 4427 10223 4389 10221 4392 10303 4427 10303
TIME...MOT...LOC 0619Z 272DEG 26KT 4424 10297 4399 10291

Sherburn

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:22 PM MDTSpecial Weather StatementUNRButte38 min
Jul 13, 8:25 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence50 min
Jul 13, 8:59 PM MDTAreal Flood AdvisoryUNRButte, Lawrence2 hr
Jul 13, 9:12 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade63 min
Jul 13, 9:58 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington62 min
Jul 13, 10:43 PM MDTSpecial Weather StatementUNRPennington47 min
Jul 13, 10:56 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington51 min
Jul 13, 11:12 PM MDTSpecial Weather StatementUNROglala Lakota48 min
Jul 14, 12:44 AM MDTSpecial Weather StatementUNRBennett, Mellette, Todd61 min
Jul 14, 1:49 AM MDTSpecial Weather StatementUNRTodd56 min
Jul 14, 3:30 PM MDTSpecial Weather StatementUNRCuster45 min
Jul 14, 4:01 PM MDTSpecial Weather StatementUNRCuster44 min
Jul 14, 4:39 PM MDTSpecial Weather StatementUNRCuster51 min
Jul 13, 6:30 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook60 min
Jul 13, 6:54 PM MDTSevere Thunderstorm WarningUNRCampbell36 min
Jul 13, 7:25 PM MDTSevere Thunderstorm WarningUNRCrook65 min
Jul 13, 7:28 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook62 min
Jul 13, 8:29 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston31 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.